Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 2, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jan 3, 2009, 3:14 PM CST for Elmore County, Macon County, Tallapoosa County, Alabama. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 3, 2009, 3:14 PM CST (21:14 UTC)
- Expired
- Jan 3, 2009, 3:45 PM CST
- In force
- 31 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Elmore County, AL, Macon County, AL, Tallapoosa County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.2 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 378 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 449 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 032114 SVRBMX ALC051-087-123-032145- /O.NEW.KBMX.SV.W.0002.090103T2114Z-090103T2145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 314 PM CST SAT JAN 3 2009 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME SOUTHEASTERN ELMORE COUNTY IN EAST CENTRAL ALABAMA... EXTREME SOUTH CENTRAL TALLAPOOSA COUNTY IN EAST CENTRAL ALABAMA... WEST CENTRAL MACON COUNTY IN SOUTHEAST ALABAMA... THIS INCLUDES THE CITY OF MILSTEAD... * UNTIL 345 PM CST * AT 310 PM CST...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR MILSTEAD...AND MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... REEVES AIRPORT BY 325 PM CST... THIS INCLUDES INTERSTATE 85 EXIT NUMBER 26. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3255 8586 3250 8577 3239 8590 3244 8595 TIME...MOT...LOC 2114Z 218DEG 20KT 3246 8589 $$
1 follow-up statement
000 WWUS54 KBMX 032132 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 332 PM CST SAT JAN 3 2009 ALC051-123-032141- /O.CAN.KBMX.SV.W.0002.000000T0000Z-090103T2145Z/ ELMORE AL-TALLAPOOSA AL- 331 PM CST SAT JAN 3 2009 ...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTH CENTRAL TALLAPOOSA AND EXTREME SOUTHEASTERN ELMORE COUNTIES IS CANCELLED... LAT...LON 3249 8585 3250 8577 3243 8585 3246 8588 TIME...MOT...LOC 2131Z 238DEG 12KT 3248 8584 $$ ALC087-032145- /O.CON.KBMX.SV.W.0002.000000T0000Z-090103T2145Z/ MACON AL- 331 PM CST SAT JAN 3 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CST FOR WEST CENTRAL MACON COUNTY... AT 328 PM CST...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED OVER NORTHWESTERN MACON COUNTY...OR 3 MILES NORTHEAST OF MILSTEAD...MOVING NORTHEAST AT 15 MPH. LAT...LON 3249 8585 3250 8577 3243 8585 3246 8588 TIME...MOT...LOC 2131Z 238DEG 12KT 3248 8584 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 3, 3:01 PM CST, 13 minutes earlier.
Area forecast discussion, Jan 3, 3:01 PM CST, 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 301 PM CST SAT JAN 3 2009 .MESOSCALE DISCUSSION... SEMI WARM FRONT IS CURRENTLY LIFTING OVER THE AREA FROM NORTHWEST TO SOUTHEAST. AREAS SOUTH OF THE FRONT HAVE RAPIDLY WARMED INTO THE AFTERNOON HOURS...WITH STATIONS AROUND GAD IN THE LOWER 50S BUT SOUTH AND WEST INTO THE 60S AND EVEN THE LOWER 70S. THIS HAS INCREASED INSTABILITY PARAMETERS SIGNIFICANTLY OVER THE PAST SEVERAL HOURS BRINGING SURFACE CAPES TO 1000 TO 1500 J/KG. THIS IS ALSO IN LINE FROM THE 18Z JAN SOUNDING....THANKS I AM NOT SO CONCERNED WITH THE SURFACE CAPE VALUES ATTM...BECAUSE FEEL LIKE MUCH OF IT MAY NOT BE REALIZED BEFORE THE SUN BEGINS TO SET OVER THE NEXT SEVERAL HOURS. THIS TRUE OUTSIDE OF A LINE OF COUNTIES FROM SUMTER COUNTY OVER TO RUSSELL COUNTY WHERE CONVECTION MAY BEGIN DEVELOPING WITHIN THE NEXT HOUR OR TWO. EXPECT THE STRONGEST STORMS OF THE DAY IN THE CWA TO REMAIN IN THOSE BLOCKS OF COUNTIES. THE REAL CHALLENGE LIES AFTER SUNSET...WHEN SURFACE STORMS BEGIN TO MORPH INTO ELEVATED CONVECTION. THE THING I HAVE NOTICED OVER THE PAST SEVERAL HOURS IS THAT THE ASSOCIATED SHORT WAVE THAT IS CAUSING ALL THE TROUBLE HAS BROUGHT WITH IT STEEPER LAPSE RATES ALOFT. BY NOT ONLY LOOKING AT THE LAPSE RATES FROM 800 TO 450 MB...BUT THE CHANGE IN SUCH...HAVE NOTICED THAT THEY ARE INCREASING WITH TIME. THIS LEADS ME TO BELIEVE THAT WHILE THE SURFACE BASED INSTABILITY IS SUFFICIENT TO SUSTAIN LONGER LASTING WIDESPREAD CONVECTION...NOCTURNAL CONVECTION WILL ALSO BE POSSIBLE...BUT IN A MORE ISOLATED TO EVEN SCATTERED NATURE. AM PRETTY CONFIDENT THAT THE THREAT WILL NEED TO BE MONITORED THROUGH THE EVENING HOURS AND EVEN INTO THE FIRST HALF OF THE OVERNIGHT. THE MAIN THREATS WITH TODAYS STORMS IS AND WILL CONTINUE TO BE MODERATE TO MAYBE EVEN SOME LARGE HAIL. AS SAID LAPSE RATES ALOFT CONTINUE TO STEEPEN WITH TIME...THE CAPE VALUES IN THE MAXIMUM HAIL GROWTH ZONE OBVIOUSLY CONTINUE TO INCREASE AS WELL. THIS HAS LED TO A SHALLOW HAIL GROWTH AREA FROM ABOUT 12KFT TO 20KFT...SO ANY LARGER RADAR RETURNS WITHIN THIS ZONE WILL BE CLOSELY EVALUATED. WIND IS ALSO AN OUTSIDE THREAT AS DRY AIR DOES EXIST ALOFT...ESPECIALLY THE FURTHER NORTH STORMS DEVELOP. ANYTIME THERE IS A CHANCE FOR EVAPORATIVE COOLING ALOFT IT CAN CERTAINLY CAUSE WIND DAMAGE AT THE SURFACE. AGAIN THOUGH...THE WIND THREAT APPEARS MINOR. WE WILL CONTINUE TO MONITOR AND EVALUATE THE THREAT AS IT LOOKS TO ALMOST BE A NOWCAST EVENT RATHER THAN A FORECAST BECAUSE OF THE LOOSE NATURE OF THE CONVECTIVE FORCING. THIS IS BECAUSE OF THE UPPER LEVEL FORCING MECHANISMS...RATHER THAN BEING SURFACE LIFTED. MAKES FOR A COMPLEX FORECAST ON BOTH FUTURE TIMING AND PLACEMENT. 17/KLAWS .LONG TERM... NOT MANY CHANGES MADE AT ALL TO THE LONG TERM AS THE FORECAST STILL LOOKS TO BE ON TRACK FOR THE MOST PART. SUNDAY INTO MONDAY...COLD FRONT WILL APPROACH FROM THE WEST BRINGING MORE SHOWERS TO THE AREA THROUGHOUT THE DAY ON SUNDAY. EXPECT TO SEE SOME THUNDERSTORMS DEVELOP ACROSS PORTIONS OF THE CWA...WITH THE GREATER CHANCES ACROSS THE SOUTH. MODELS TEND TO AGREE THAT THE FRONT WILL HANG UP SOMEWHERE ACROSS THE SOUTHERN PART OF THE STATE ON MONDAY. IT LOOKS AS THOUGH THE FRONT COULD MAKE IT AS FAR SOUTH AS INTERSTATE 85 BY MONDAY EVENING. MONDAY NIGHT THROUGH WEDNESDAY...A WAVE FORMS RATHER QUICKLY ON THE OLD FRONTAL BOUNDARY AND WILL PASS THROUGH THE AREA WELL AHEAD OF THE TROUGH. THE REMNANT BOUNDARY LINES UP ALONG INTERSTATE 59 WHERE IT RESIDES FOR ALMOST 18 HOURS. SOUTHERLY FLOW WILL BRING LOTS OF MOISTURE INTO THE AREA ON TUESDAY...WHICH COULD PRODUCE LOCALLY HEAVY RAINFALL FOR MANY LOCATIONS. THIS MOIST UNSTABLE AIR MIXED WITH INCREASING SHEAR VALUES CREATE THE POTENTIAL FOR SEVERE WEATHER ACROSS THE AREA TUESDAY AFTERNOON/EVENING AS THE TROUGH APPROACHES FROM THE WEST. THE MAIN THREAT AREA STILL APPEARS TO BE ACROSS THE SOUTHERN PORTION OF THE FORECAST AREA...BUT THE EXACT LOCATION AND TIMING REMAINS IN QUESTION. THE FRONT SHOULD EXIT THE AREA LATE TUESDAY...FOLLOWED BY THE TROUGH AXIS EARLY WEDNESDAY...WITH SKIES CLEARING IN THE AFTERNOON. WEDNESDAY NIGHT THROUGH SUNDAY...NORTHWESTERLY FLOW IN THE WAKE OF THE COLD FRONT WILL BRING TEMPERATURES BACK DOWN TO NEAR NORMAL FOR THIS TIME OF YEAR. HIGH PRESSURE WILL BUILD ACROSS CENTRAL ALABAMA ON THURSDAY BRINGING MOSTLY CLEAR SKIES TO THE AREA. THE SUNSHINE WILL NOT LAST LONG AS YET ANOTHER SYSTEM IS SET TO APPROACH THE REGION LATE FRIDAY...BRINGING MOSTLY CLOUDY SKIES AND RAIN CHANCES BACK TO THE AREA FOR THE WEEKEND. 19 && .AVIATION...18Z TAF DISCUSSION. WARM FRONT IS NOW NORTH OF TCL MGM AND TOI...AND CIGS HAVE RISEN TO MVFR FOR THESE LOCATIONS. CIGS AT NORTHERN TAF SITES HAVE SLOWLY RISEN AND ARE BARELY WITHIN MVFR CRITERIA...WITH THE EXCEPTION OF BHM WHERE IFR CIGS WILL CONTINUE TO HANG AROUND FOR A FEW HOURS. BY MID AFTERNOON ALL SITES SHOULD SEE CIGS AROUND 1500 FT WITH SOME SLIGHT VARIATIONS POSSIBLE. CIGS WILL LOWER TO IFR FOR ALL TAF SITES AFTER 10-12Z. AS FAR AS PRECIP GOES...THE FORECAST IS A LITTLE MESSY. EXPECT SCATTERED SHOWERS TO SPREAD ACROSS CENTRAL ALABAMA THIS AFTERNOON...WITH MORE WIDESPREAD PRECIP LATE EVENING AND OVERNIGHT. THUNDERSTORMS ARE LIKELY ACROSS THE SOUTHERN TAF SITES AFTER 20Z...AND THEN SPREADING NORTHWARD TO TCL...WITH TS POSSIBLE IN AND AROUND THE NORTHERN SITES DURING THE EVENING. CONFIDENCE IS LOW ON THE TIMING OF PRECIP AND TS AS ACTIVITY WILL BE SCATTERED AT BEST AND HIT AND MISS THIS AFTERNOON AND EVENING. MAY HAVE TO ADJUST TIMING AT SOME SITES LATER THIS AFTERNOON. 19 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 54 66 45 51 44 / 100 50 40 30 80 ANNISTON 58 70 48 58 46 / 100 50 40 30 70 BIRMINGHAM 59 68 45 54 47 / 100 50 40 40 80 TUSCALOOSA 59 72 47 52 46 / 80 50 40 40 80 CALERA 59 68 47 54 48 / 100 50 40 40 70 AUBURN 59 69 56 60 49 / 100 60 40 30 60 MONTGOMERY 59 74 55 64 52 / 100 60 50 40 70 TROY 59 74 59 65 52 / 100 60 30 40 60 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 17/19
Hazardous weather outlook, Jan 3, 1:00 PM CST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 100 PM CST SAT JAN 3 2009 ALZ011>015-017>050-041900- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 100 PM CST SAT JAN 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE BETWEEN 2 PM AND 9 PM SOUTH OF A CARROLLTON...TUSCALOOSA...CLANTON...PHENIX CITY LINE. THE GREATEST THREAT OF SEVERE WEATHER IS LARGE HAIL...BUT SOME DAMAGING WINDS ARE ALSO POSSIBLE. WIDESPREAD MODERATE TO HEAVY RAIN IS EXPECTED ACROSS THE ENTIRE AREA BETWEEN 6 PM SATURDAY AND 6 AM SUNDAY. SOME AREAS MAY RECEIVE OVER TWO INCHES OF RAIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE SUNDAY AFTERNOON ACROSS CENTRAL ALABAMA AHEAD OF AN APPROACHING COLD FRONT. THERE WILL BE A CHANCE FOR STRONG TO SEVERE THUNDERSTORMS AS WELL AS VERY HEAVY RAIN ACROSS ALL OF CENTRAL ALABAMA AGAIN ON TUESDAY. THERE ARE STILL SOME UNCERTAINTIES REGARDING THE TIMING AND STRENGTH OF THIS SYSTEM. HOWEVER...CONFIDENCE IS GROWING THAT THERE WILL AT LEAST BE STRONG STORMS DURING THE DAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED THIS AFTERNOON AND EVENING AS WELL AS TUESDAY. 17/KLAWS
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 3, 4:09 AM CST | Dense Fog Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 4 hr |
| Jan 3, 9:06 AM CST | Dense Fog Advisory | BMX | Blount, Calhoun, Chambers, Cherokee, Clay, Cleburne and 11 more | 2 hr |
| Jan 3, 3:06 PM CST | Severe Thunderstorm Warning | BMX | Dallas | 24 min |
| Jan 3, 5:00 PM CST | Severe Thunderstorm Warning | BMX | Elmore | 14 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.